The drug Mirapex, which is often prescribed to Parkinson’s disease patients, can have side effects. Most all drugs do, to some degree, with one person or another. Everyone reacts differently to medications. You can watch a recent interview with Michael J. Fox and he will tell you that most of his rocking movements are due to drugs he has taken. That can be part of having Parkinson’s Disease (PD).
With Fox, you can see the effects. Yet, there are some side effects from drugs that go unnoticed and for most, these are physical reactions. Nausea, headaches, dizziness, etc., to name a few. But what about a side effect that no one wants to talk about? What if the medication you were taking was what was causing the bad habits you had begun and you were too ashamed to tell anyone about it? What if no one believed you had never even had an interest in the silent sins you were continually focusing on nowadays? Things like gambling. Things like sex and pornography.
Mirapex is becoming more widely known for the ‘secret’ side effects that are running rampant in its patients. The worst partis these people – patients – are suffering, blaming themselves for their broken relationships and their downfalls. They blame themselves for losing their homes and do not even realize that a drug may be the culprit for their behavior.
The internet, while often being a trap to bad habits, can always be a shelter for some who do not know where to turn. I have a website that focuses on encouraging PD patients and offering hope. I am on Facebook, constantly inviting others with PD to be a part, in either following, contributing their experiences, or writing in if they need a listening ear, a friend.
I had a fellow contact me on Facebook the other night and share his story – one that is more common than we realize. He was on Mirapex, ingesting th drug faithfully at the proper times and intervals. However, unbeknownst to him, something in his brain was reacting in a negative way to the Mirapex. He began fantasizing about women. He began indulging in pornography.
For some, it can stop there. For some, they have go on to lose lifelong relationships that had been built on trust and commitment. Spouses of PD patients have found that the once so-called trust and commitment they once had has now disappeared. It has been replaced with Parkinson’s and a drug they continue to take because they don’t know any better. They are afraid to talk about their behavior with anyone and tHereford never find that it could very well be connected to their medication. After all, side affects like gambling or pornography can’t really be from a drug. Or can they?
Each time I see my neurologist, he asks me if there are any changes. I do not take Mirapex anymore (due to its decrease in effectiveness), but the drug I do take (Requip/Requip XL) has been known to mimic Mirapex’s side effects.
PD is hard enough to deal with without the issues of serious side effects of taking such potent drugs. We are not talking about a headache. We are not even concerned with nausea with this baby. We are talking about relationships destroyed, jobs lost, lives changed forever. Not from the disease itself, which would be understandable, but from what begins to happen when our drug therapy goes haywire.
It is because of things such as this that it is important to faithfully and regularly monitor any reaction to any drug. It is important to monitor and record any changes that occur, whether physical, mental, or emotional. Some drugs alter moods. Write it down. If it goes on for more than a week, do not hesitate to call your physician. If a habit begins to form afree beginning a new drug, do not waste time consulting your doctor about it. It is quite possible that it could be linked to the new medication. When you pick up your new prescriptions, ask the pharmacist about the side effects. Most pharmacies now include a flyer with the side effects and information on medications. It is worth the read to know.Requip